We all have medicines at home that can make our dogs sick. But did you know that even antihistamines can make a dog sick?
Do you suffer from allergies? If so, then you may have antihistamines in your home. A popular antihistamine for humans is called Zyrtec.
What is Zyrtec?
Zyrtec is a medication that contains the active ingredient cetirizine. This medicine is often prescribed by doctors or taken as an over-the-counter remedy for allergies. Zyrtec has antihistamine properties, which means it blocks receptors on blood vessels, tissues and in the lungs to keep the substance histamine from binding to them. Without this binding mechanism, histamine is not able to cause allergic reactions such as sneezing, watery eyes, and more.
While this medication is usually prescribed for humans, it can also be prescribed by the vet for dogs. However, never give this medication to your dog without recommendation from the vet. You want to make sure your dog receives the proper dose of Zyrtec, as too much can cause medical issues in dogs.
Zyrtec Toxicity in Dogs
When a dog accidentally ingests Zyrtec, they may be receiving a dose that’s too high for their size and weight. This can lead to medication toxicity. Even a medicine that seems to be fairly safe for both humans and pets can cause poisoning in doses that are too large.
The most common signs of toxicity of Zyrtec in a dog includes:
- Abnormal heart rate
- Abnormal blood pressure
- Lack of appetite
- Respiratory difficulties
If your dog is exhibiting any of these symptoms, then call the vet immediately. Or if you know for certain your dog has swallowed some Zyrtec, then try to see how much he’s swallowed and then call the vet right away. Take the product packaging with you to the vet, too. This could be a medical emergency.
Zyrtec-D: Is It Safe for Dogs?
In addition, Zyrtec is also available as Zyrtec-D, which contains cetirizine and pseudoephedrine, a decongestant that provides relief from nasal congestion and sinus pressure. Both medications can cause toxicity in dogs if taken in large amounts.
Pseudoephedrine is dangerous for dogs. This medication acts by causing blood vessels to constrict. Constriction of the blood vessels can reduce inflammation and mucus production. This action works to relieve congestion in the nose and sinuses, making it easier to breathe.
If your fur baby has eaten Zyrtec-D, he may develop these symptoms:
- Dilated pupils
- Extreme changes in blood pressure
- Heart rate abnormalities
- Sudden death
Diagnosis & Treatment of Zyrtec Toxicity in Dogs
The vet will ask about the number of tablets your dog has eaten, and then may ask to see the product packaging. The vet will examine your dog and probably will order some blood tests, and other lab work.
After the diagnosis, the vet may induce vomiting and then treat your dog with other medications to get his condition stabilized. Your fur baby may need to stay in the hospital for a few days to monitor his condition.
Recovery from Zyrtec Toxicity in Dogs
The prognosis for a dog that eats Zyrtec are excellent when the dog receives prompt medical treatment. The best way to keep your dog from eating Zyrtec is to keep all medications out of his reach, and quickly find and pick up any pills you may drop by accident.
When a dog has improved after treatment and during recovery, the vet may determine your fur baby is ready to head home. That will be one phone call you’ll love to receive!
Once your dog is home, it’s important to follow your vet’s care instructions. You’ll also need to monitor your fur baby’s condition, as the vet may want to see him again if he’s not recovering as expected. Be sure to note any new symptoms your dog has since eating the Zyrtec medication.